Share this Article
AR Wong, AHG Rasool
Correspondence: Dr Aida Hanum Ghulam Rasool, firstname.lastname@example.org
Hydroxyzine is a first generation antihistamine widely used in the paediatric population for a variety of conditions. A nine-year-old girl presented with supraventricular tachycardia while on clinical doses of hydroxyzine for pruritus. On arrival at the hospital, she was diaphoretic, with cool peripheries, poor peripheral pulses and a heart rate of 250/minute. There was a history of three palpitation episodes with chest tightness during the five months she was taking hydroxyzine. The supraventricular tachycardia eventually reverted to sinus rhythm with intravenous verapamil. Relevant cardiac examination and investigations had not shown any cardiac abnormalities. After discontinuing hydroxyzine, she had no further episodes of supraventricular tachycardia. To our knowledge, this is the first report of hydroxyzine induced-supraventricular tachycardia in the medical literature.
Keywords: antihistamine, drug complication, hydroxyzine, supraventricular tachycardia
Singapore Med J 2004; 45(2): 90-92